Salicylate (ASA) Overdose
- Salicylates are derivatives of salicylic acid. Many over-the-counter products contain salicylates, including:
- Acetylsalicylic acid (ASA).
- Methyl salicylates in topical pain-relief ointments and mouthwash products.
- Salicylic acid in topical wart treatment products.
- Oil of wintergreen: extremely high level of methyl salicylate (1.4g/mL). Ingestion of < 5 mL of oil of wintergreen can kill a young child.
- Salicylate toxicity can be life-threatening. Early diagnosis and treatment are critical.
- Salicylates disrupt aerobic metabolism by uncoupling oxidative phosphorylation, leading to lactate and ketone accumulation.
- At lower serum pH, more salicylic acid exists in an uncharged state, allowing more distribution into tissues.
- Metabolic disruption causes neuroglycopenia (depletion of glucose in CNS).
- Direct stimulation of medulla leads to tachypnea.
- Severe toxicity causes neuronal injury and cerebral edema.
- GI: direct irritant effects causing nausea, vomiting and abdominal pain.
- Respiratory: increased alveolar capillary membrane permeability and non-cardiogenic pulmonary edema.
- Renal: direct nephrotoxicity.
- Chronic toxicity is more likely in elderly patients with dehydration and/or renal injury.
- Mild toxicity is seen after ingestions > 150mg/kg.
- The LD50 (dose that is lethal to 50% of the population) is 500mg/kg.
- Chronic toxicity can result from therapeutic dosing if dehydration or renal injury is present.
Signs and Symptoms
- Acute toxicity:
- Early symptoms: nausea, vomiting, abdominal pain, tinnitus, and tachypnea.
- Late symptoms: altered level of consciousness, respiratory failure, seizures, hyperthermia, and coma.
- Chronic toxicity:
- Altered level of consciousness, tinnitus, tachypnea, hallucinations, hyperthermia, seizures, and coma.
- GI symptoms are uncommon.
- Initial work-up should include electrolytes, creatinine, glucose, magnesium, venous blood gas (VBG) and ASA level.
- Always check for co-ingestants in deliberate self-harm ingestions: ethanol level, acetaminophen level, serum osmolality and urea/blood urea nitrogen (to calculate osmolar gap).
- ASA level should always be interpreted with a blood gas. Patients can have severe toxicity with a low ASA level, suggested by concurrent metabolic acidosis.
- Salicylates can have erratic and prolonged absorption. ASA level and venous blood gas should be repeated every 2 hours until a peak level is seen.
- Chest X-ray to evaluate for pulmonary edema.
- Enteric coated pills can form bezoar: consider flat plate abdomen if rising ASA level despite alkalinization.
- ECG: usually sinus tachycardia. Ventricular dysrhythmias and AV block are reported but rare.
- Aggressive fluid resuscitation if no evidence of pulmonary or cerebral edema.
- If any neurologic symptoms present, try 1 amp of D50W IV to treat potential neuroglycopenia.
- Treat seizures with 1 amp of D50W IV (regardless of blood glucose) and benzodiazepines.
- Exercise extreme caution when intubating a patient with salicylate poisoning. If unavoidable, anticipate a physiologically difficult airway due to severe acidosis. Maintain hyperventilation during induction and after intubation. Consider pre-treatment with 1-2 amps of sodium bicarbonate IV bolus immediately before induction.
Decontamination: activated charcoal within 6 hours of ingestion is indicated in patients at low risk of aspiration.
- The window for charcoal administration is extended as absorption is frequently prolonged in salicylate toxicity due to salicylate-induced pylorospasm and bezoar formation.
Urinary alkalinization: initiate in consultation with the poison centre.
- Mechanism: increases renal elimination of salicylic acid.
- Moderate to severe symptoms regardless of ASA level.
- Serum pH < 7.45 and/or HCO3 < 20 mmol/L.
- ASA level > 2.17 mmol/L (30 mg/dL).
- Suspected salicylate toxicity and symptomatic before laboratory investigations available.
- Serum pH 7.45-7.55.
- Urine pH 7.5-8.
- Serum potassium 3.5-5.0 mmol/L.
- Serum pH > 7.55.
- Pulmonary edema or cerebral edema.
- Renal failure or congestive heart failure.
Dialysis indications: decision should be made in consultation with the poison centre and nephrology.
- If ASA level > 7.2 mmol/L.
- If ASA level > 6.5 mmol/L in the presence of impaired kidney function.
- In the presence of altered mental status.
- In the presence of new hypoxemia requiring supplemental oxygen.
- Failure to tolerate or respond to urinary alkalinization.
Chronic ASA toxicity can be difficult to diagnose and treat.
- Deciding whether and how to treat may require serial ASA levels + VBGs, ruling out other causes of altered LOC, and consideration of other comorbidities (renal function, lung comorbidities). Questions about diagnostic uncertainty and treatment should be discussed with a toxicologist.
- Failure to replete potassium and magnesium – urine will not alkalinize if hypokalemia is present. Hypomagnesemia is a common cause of refractory hypokalemia in these patients.
- Failure to recognize worsening toxicity – salicylate concentrations decline not only because of elimination but also due to increasing distribution into tissues. A falling ASA level with worsening acidosis is concerning for severe toxicity.
- Failure to consider chronic salicylate poisoning in the delirious and febrile elderly patient.
- Intubation and ventilation can be associated with rapid worsening of salicylate toxicity and death unless hyperventilation is maintained.
BC Drug and Poison Information Centre 604-682-5050, or 1-800-567-8911.
The purpose of this document is to provide health care professionals with key facts and recommendations for the diagnosis and treatment of patients in the emergency department. This summary was produced by the BC Emergency Medicine Network and uses the best available knowledge at the time of publication. However, healthcare professionals should continue to use their own judgment and take into consideration context, resources and other relevant factors. The BC Emergency Medicine Network is not liable for any damages, claims, liabilities, costs or obligations arising from the use of this document including loss or damages arising from any claims made by a third party. The BC Emergency Medicine Network also assumes no responsibility or liability for changes made to this document without its consent.
Last Updated Jun 18, 2020
Visit our website at https://www.bcemergencynetwork.ca
Add public comment…